Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at Apr 17, 2024, 10:01 PM CDT for Kittson County, Marshall County, Minnesota; 14 counties in North Dakota. It took effect at Apr 18, 2024, 4:45 AM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2024, 10:01 PM CDT (03:01 UTC)
- In effect from
- Apr 18, 2024, 4:45 AM CDT
- Expired
- Apr 18, 2024, 9:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Grand Forks, ND
Counties Kittson County, MN, Marshall County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
571 WWUS73 KFGF 180301 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1001 PM CDT Wed Apr 17 2024 MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-181115- /O.NEW.KFGF.WI.Y.0008.240418T1400Z-240419T0200Z/ Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes- Western Walsh- Including the cities of Oakwood, Stephen, Fort Totten, Lankin, Akra, Maida, New Rockford, Aneta, Adams, Cooperstown, Grafton, Park River, Warren, Karlstad, Florian, Fairdale, Backoo, Lakota, Englund, Leroy, Drayton, Cando, Minnewaukan, Mount Carmel, Nash, Leeds, Mcville, Argyle, Hope, Cavalier, Walhalla, Dresden, Radium, Tolna, Considine, Langdon, Lancaster, Devils Lake, Finley, Valley City, Hallock, Bowesmont, Maddock, Grand Forks, and Vang 1001 PM CDT Wed Apr 17 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM CDT THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 40 mph expected. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 9 AM to 9 PM CDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ TL
5 follow-up statements
298 WWUS73 KFGF 180830 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 330 AM CDT Thu Apr 18 2024 NDZ049-052-190200- /O.EXA.KFGF.WI.Y.0008.240418T1400Z-240419T0200Z/ Ransom-Sargent- Including the cities of Lisbon, Enderlin, McLeod, Gwinner, Milnor, Forman, and Rutland 330 AM CDT Thu Apr 18 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Ransom and Sargent Counties. * WHEN...From 9 AM this morning to 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-190200- /O.CON.KFGF.WI.Y.0008.240418T1400Z-240419T0200Z/ Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes- Western Walsh- Including the cities of Hallock, Karlstad, Lancaster, Radium, Warren, Englund, Florian, Stephen, Argyle, Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, Grafton, Nash, Oakwood, Park River, New Rockford, Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope, Valley City, Adams, Lankin, and Fairdale 330 AM CDT Thu Apr 18 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM CDT THURSDAY... * WHAT...West winds 20 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...From 9 AM this morning to 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
307 WWUS73 KFGF 180945 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 445 AM CDT Thu Apr 18 2024 MNZ004-007-NDZ006>008-014>016-024-026>029-038-054-190200- /O.EXT.KFGF.WI.Y.0008.240418T0945Z-240419T0200Z/ Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes- Western Walsh- Including the cities of Lankin, Finley, Fort Totten, Nash, New Rockford, Valley City, Cavalier, Fairdale, Minnewaukan, Maida, Lancaster, Hallock, Aneta, Grand Forks, Langdon, Cando, Devils Lake, Mcville, Dresden, Drayton, Englund, Leeds, Akra, Lakota, Leroy, Argyle, Karlstad, Mount Carmel, Backoo, Hope, Stephen, Bowesmont, Park River, Considine, Grafton, Radium, Walhalla, Cooperstown, Warren, Tolna, Vang, Florian, Adams, Maddock, and Oakwood 445 AM CDT Thu Apr 18 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 45 mph. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ NDZ049-052-190200- /O.EXT.KFGF.WI.Y.0008.240418T0945Z-240419T0200Z/ Ransom-Sargent- Including the cities of Forman, Milnor, Lisbon, Enderlin, Gwinner, McLeod, and Rutland 445 AM CDT Thu Apr 18 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Ransom and Sargent Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ DJR
597 WWUS73 KFGF 181324 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 824 AM CDT Thu Apr 18 2024 MNZ004-007-NDZ006>008-014>016-024-026>029-038-049-052-054-182130- /O.CON.KFGF.WI.Y.0008.000000T0000Z-240419T0200Z/ Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes-Ransom- Sargent-Western Walsh- Including the cities of Cavalier, Bowesmont, Gwinner, Argyle, Hope, Grafton, Karlstad, Park River, Hallock, McLeod, Fairdale, Maida, Florian, Lancaster, Forman, Vang, Mcville, Stephen, Drayton, Fort Totten, Cooperstown, Radium, Backoo, Grand Forks, New Rockford, Adams, Aneta, Valley City, Lankin, Walhalla, Cando, Warren, Dresden, Nash, Tolna, Minnewaukan, Finley, Considine, Langdon, Englund, Leeds, Milnor, Rutland, Oakwood, Devils Lake, Lisbon, Lakota, Leroy, Mount Carmel, Enderlin, Maddock, and Akra 824 AM CDT Thu Apr 18 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ TG
656 WWUS73 KFGF 181749 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 1249 PM CDT Thu Apr 18 2024 MNZ004-007-NDZ006>008-014>016-024-026>029-038-049-052-054-190200- /O.CON.KFGF.WI.Y.0008.000000T0000Z-240419T0200Z/ Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes-Ransom- Sargent-Western Walsh- Including the cities of Valley City, New Rockford, Stephen, Warren, Finley, Karlstad, Langdon, Gwinner, Florian, Maddock, Lakota, Englund, Lancaster, Forman, Cooperstown, Minnewaukan, Backoo, Walhalla, Grafton, Fairdale, Cando, Cavalier, Park River, Lisbon, Milnor, Hope, Argyle, Nash, Vang, Bowesmont, Adams, Hallock, Drayton, Grand Forks, McLeod, Mount Carmel, Tolna, Radium, Dresden, Considine, Aneta, Lankin, Fort Totten, Oakwood, Enderlin, Akra, Leroy, Leeds, Mcville, Devils Lake, Maida, and Rutland 1249 PM CDT Thu Apr 18 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...West winds 20 to 35 mph with gusts up to 50 mph. * WHERE...Portions of northwest Minnesota and northeast and southeast North Dakota. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$
857 WWUS73 KFGF 190149 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 849 PM CDT Thu Apr 18 2024 MNZ004-007-NDZ006>008-014>016-024-026>029-038-049-052-054-190300- /O.EXP.KFGF.WI.Y.0008.000000T0000Z-240419T0200Z/ Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes-Ransom- Sargent-Western Walsh- Including the cities of Nash, Vang, Lakota, Cooperstown, Stephen, Park River, Maddock, Dresden, Devils Lake, Drayton, Forman, Cando, Hope, Warren, McLeod, Milnor, Lancaster, Akra, Leeds, Cavalier, Minnewaukan, Rutland, Fort Totten, Oakwood, Radium, Gwinner, Grafton, Leroy, Aneta, Bowesmont, Adams, Backoo, Enderlin, New Rockford, Grand Forks, Tolna, Lankin, Florian, Mount Carmel, Mcville, Walhalla, Considine, Valley City, Englund, Maida, Lisbon, Langdon, Hallock, Finley, Karlstad, Argyle, and Fairdale 849 PM CDT Thu Apr 18 2024 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... Wind speeds and gusts are diminishing below wind advisory criteria thus the wind advisory will expire at 9pm. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Apr 17, 6:25 PM CDT, 3 hours 36 minutes earlier. Its key messages:
- Scattered snow showers are forecast across the region Thursday through Friday. There is a 10% chance in impacts from brief visibility reductions under half a mile Thursday evening through Friday.
- Windy conditions will continue through Friday. There is a 70% chance for sustained winds greater than 30 mph Thursday and Friday within the Red River Valley into North Dakota.
Area forecast discussion, Apr 17, 6:25 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 625 PM CDT Wed Apr 17 2024 .KEY MESSAGES... - Scattered snow showers are forecast across the region Thursday through Friday. There is a 10% chance in impacts from brief visibility reductions under half a mile Thursday evening through Friday. - Windy conditions will continue through Friday. There is a 70% chance for sustained winds greater than 30 mph Thursday and Friday within the Red River Valley into North Dakota. && .DISCUSSION... Issued at 325 PM CDT Wed Apr 17 2024 Large upper low over SK/MB will slowly migrate eastward into Ontario through Friday. This places our area within the southern half of its cyclonic flow aloft, filtering in cooler air while maintaining increased wind field. With cooler air aloft, daytime heating will contribute to weakly unstable air mass allowing for shallow convection to develop driving the development of showers over the region. Given the cooler temperatures, snow and/or graupel is the expected dominate precipitation type. The propagation of the upper level and attendant surface low keeps the majority of more stratiform precipitation north of the international border, keeping very little chance for widespread accumulating snowfall north of our area within Canada. Guidance from convective allowing models depicts the potential of shallow winter convection during the day Thursday through Friday. Weak instability within a saturated layer extending into the DGZ would allow the opportunity for graupel/snow pellets, but ultimately not very impactful given transient and brief nature of this. That being said, closer to Thursday night and Friday, guidance suggests areas of low level convergence contributing to transient, semi-organized squall-like features moving out of Canada into our area as an inverted trough/reinforcing cold front crosses over the international border. This opens up the possibility for quick reductions in visibility under half a mile. While the chance for accumulation is very low given warm ground temperatures, the potential for sudden visibility reductions brings a 10% chance for winter impacts. Guidance also indicates tightened pressure gradient within a deeply mixed boundary layer tapping into increased wind field aloft extending over North Dakota into the Red River Valley during the day Thursday. While there isn't much change in wind speed or direction within the mixed boundary layer, winds 27-35 mph should easily transfer to the surface, even if gusts are not exceeding 45 mph. This allows for a 70% chance reaching wind advisory criteria Thursday within eastern North Dakota into the Red River Valley. Similar environment but perhaps not as clear of mixing/transfer potential on Friday still allows a 50% chance of seeing additional advisory-criteria winds. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 625 PM CDT Wed Apr 17 2024 VFR to MVFR conditions prevail at all TAF sites this evening. This should remain the case through the remainder of the evening before low clouds return overnight, first at KDVL, then spreading across the regions to include the remaining TAF sites. Winds at KDVL will also remain gusty overnight, with 25 to 30 knot gusts possible out of the west to northwest. Elsewhere, gusts should taper off for a while overnight before picking back up around sunrise Thursday. There is a chance for light snow across portions of the area Thursday, with KDVL, KGFK, and KTVF seeing the highest probability. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...CJ AVIATION...Lynch
Hazardous weather outlook, Apr 17, 4:34 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 434 PM CDT Wed Apr 17 2024 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-182145- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 434 PM CDT Wed Apr 17 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday 70 percent chance for sustained winds greater than 30 miles per hours Thursday through Friday, with the highest wind gusts located within the Devils Lake Basin. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-182145- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 434 PM CDT Wed Apr 17 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Wind Advisories in North Dakota, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.